Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 328, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 9:45 PM CDT for Sioux County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 9:45 PM CDT (02:45 UTC)
- Expired
- Aug 16, 2002, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:47 PM CDT | Thunderstorm Wind 53 M | Sioux Center Muni Ar, IA | |
| Aug 16, 10:00 PM CDT | Thunderstorm Wind 61 E | Orange City, IA | Thunderstorm winds caused tree damage, including several trees blown down. |
| Aug 16, 10:00 PM CDT | Thunderstorm Wind 61 E | Boyden, IA | Thunderstorm winds caused tree damage, including several trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3070 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 18.4
The text
As transmitted, in the capitals the NWS used until 2016.
973 WUUS53 KFSD 170245 SVRFSD IAC167-170330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 944 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 1030 PM CDT * AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF IRETON...OR ABOUT 4 MILES SOUTH OF HAWARDEN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IRETON AROUND 950 PM CDT MAURICE AROUND 1000 PM CDT SIOUX CENTER AROUND 1005 PM CDT ORANGE CITY...ALTON...HULL AROUND 1010 PM CDT HOSPERS AROUND 1015 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4319 9642 4292 9651 4293 9589 4321 9590 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:25 PM CDT, 20 minutes earlier.
Area forecast discussion, Aug 16, 9:25 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT FRI AUG 16 2002
CWA ZONE FORECAST UPDATE WAS SENT AT 0140Z. LOTS OF ACTIVITY TO TRY
AND KEEP ON TOP OF THIS EVENING. UPDATED THE ZONES TO INCLUDE THE
SEVERE THUNDERSTORM WATCH FOR THE SD PART OF THE CWA. ADJUSTED THE
WIND FORECAST FOR DIRECTION AND SPEED. COLD FRONTAL PASSAGE LATER
TONIGHT INTO THE WESTERN PART OF THE CWA WILL GENERATE WIND GUSTS OF
AT LEAST 45 MPH AND WARRANTS A WIND ADVISORY AFTER MIDNIGHT. KEPT
THE ADVISORY ALONG AND WEST OF THE JAMES RIVER VALLEY FOR NOW...BUT
WILL HAVE TO WATCH FOR EXTENDING FURTHER EAST IN THE CWA LATER
TONIGHT. THREE HOUR PRESSURE RISES OF 10 MB IN MT ARE IMPRESSIVE.
SEVERE THUNDERSTORM POTENTIAL IN THE EAST IS BASED ON STRONG JET AND
CONVERGENCE IN ADVANCE OF THE LOW PRESSURE CENTER IN SOUTH CENTRAL
SD.
.FSD...WIND ADVISORY TONIGHT AFTER MIDNIGHT FOR COUNTIES WEST OF THE
JAMES RIVER VALLEY IN SE SD
UMLANDIn the hours before
Special weather statement, Aug 16, 4:04 PM CDT, 5 hours 41 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-162120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 404 PM CDT FRI AUG 16 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 609 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THE AREA HAS EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE LARGE HAIL...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
Local storm report, Aug 16, 4:24 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 5 S SCOTLAND SD 1.75 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
0100 PM EMERSON NE 1.75 INCH HAIL
08/16/02 DAKOTA REPORTED BY PUBLIC.
0120 PM SIOUX CITY IA .75 INCH HAIL
08/16/02 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0225 PM 6 NNW BATTLE CREEK IA .75 INCH HAIL
08/16/02 IDA REPORTED BY PUBLIC.
0307 PM SIOUX FALLS SD .75 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0318 PM SIOUX FALLS SD 1.75 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER. SOUTHWEST
SIOUX FALLS.
0319 PM LESTER IA 1.75 INCH HAIL
08/16/02 LYON REPORTED BY STORM
SPOTTER.
0330 PM PAULLINA IA .75 INCH HAIL
08/16/02 OBRIEN REPORTED BY MEDIA.
0330 PM 5 SW PAULLINA IA 70 MPH TSTM GUST
08/16/02 OBRIEN REPORTED BY STORM
SPOTTER.
0342 PM LUVERNE MN .75 INCH HAIL
08/16/02 ROCK REPORTED BY STORM
SPOTTER.
0408 PM ROYAL IA .75 INCH HAIL
08/16/02 CLAY REPORTED BY MEDIA.Local storm report, Aug 16, 4:44 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 5 E WAGNER SD .88 INCH HAIL
08/16/02 CHARLES MIX REPORTED BY PUBLIC.
1102 AM 3 WNW TRIPP SD 1.75 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY PUBLIC.
0138 PM SIOUX CITY IA .75 INCH HAIL
08/16/02 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0314 PM SIOUX FALLS SD 1 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY PUBLIC.
SOUTHWEST SIOUX FALLS.
0345 PM SUTHERLAND IA 1 INCH HAIL
08/16/02 OBRIEN REPORTED BY PUBLIC.
WIND GUST TO 70 MPH.
0430 PM 1 W ROYAL IA 65 MPH TSTM GUST
08/16/02 CLAY REPORTED BY MEDIA.
POWER LINES DOWN
SPARKING A FIRE.Local storm report, Aug 16, 8:14 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 AM 3 SE DELMONT SD .88 INCH HAIL
08/16/02 DOUGLAS REPORTED BY PUBLIC.
1126 AM 6 NE AVON SD .75 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
1130 AM 5 N TYNDALL SD .88 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
1155 AM VERMILLION SD 1 INCH HAIL
08/16/02 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1211 PM 5 WNW MARTINSBURG NE 1.25 INCH HAIL
08/16/02 DIXON REPORTED BY PUBLIC.
0445 PM 2 NW OCHEYEDAN IA 1 INCH HAIL
08/16/02 OSCEOLA REPORTED BY STORM
SPOTTER.
0505 PM 15 WSW JACKSON MN .75 INCH HAIL
08/16/02 JACKSON REPORTED BY STORM
SPOTTER.
0510 PM 8 SW JACKSON MN .75 INCH HAIL
08/16/02 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0605 PM SPENCER IA .88 INCH HAIL
08/16/02 CLAY REPORTED BY MEDIA.
0625 PM 4 S SCOTLAND SD 2 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
0654 PM 5 WSW SCOTLAND SD .75 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
0655 PM 8 SW TABOR SD .88 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
0659 PM SCOTLAND SD .75 INCH HAIL
08/16/02 BON HOMME REPORTED BY STORM
SPOTTER.
0709 PM 10 W YANKTON SD 1 INCH HAIL
08/16/02 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.
0715 PM 3 S LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.
0723 PM UTICA SD .75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
0805 PM 8 W YANKTON SD .88 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
0805 PM 4 SSW UTICA SD .88 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 52 min |
| Aug 16, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 45 min |
| Aug 16, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 37 min |
| Aug 16, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 35 min |
| Aug 17, 12:49 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 26 min |
| Aug 17, 1:06 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 39 min |
| Aug 17, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 37 min |
| Aug 17, 1:13 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 32 min |
| Aug 17, 1:15 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 45 min |
| Aug 17, 1:35 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 40 min |
| Aug 17, 1:39 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 36 min |
| Aug 17, 1:45 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 30 min |
| Aug 17, 2:15 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.